Dapsone-mediated agranulocytosis: Risks, possible mechanisms and prevention

Michael D. Coleman*

*Corresponding author for this work

Research output: Contribution to journalArticle

Abstract

Agranulocytosis is a rare, severe and unpredictable idiosyncratic reaction associated with drug therapy that can lead to life-threatening illness. Typically, the patient presents with a fever and evidence of infection 1-3 months after initiation of drug administration with a neutrophil count below 0.5 × 109 l. Of the drugs linked with this disease, aminopyrine, dipyrone, clozapine, anti-thyroid agents, sulphonamides and dapsone are the best documented. Generally, agranulocytosis is associated with older individuals (> 60 years) and those of non-Caucasian descent. The incidence of agranulocytosis in subjects taking oral dapsone in combination with maloprim for malaria is 1 - 10-20 000 while leprosy patients treated with dapsone exhibit virtually zero risk of agranulocytosis. However, dapsone is unusual in that during the rare but severe inflammatory disease, dermatitis herpetiformis (DH), the risk of agranulocytosis is multiplied between 25 and 33 fold compared with normal patients. It is conceivable that dapsone might exhibit a similar risk in coeliac disease, a condition related to DH. As dapsone plasma levels in DH subjects can be high (2-10 μg/ml) the increased risk of agranulocytosis could be related to drug dosage, or increased immune responsiveness. The high risks in DH patients probably necessitate monitoring of neutrophil cell population in the first 3 months of therapy, while topical usage of the drug in acne treatment in otherwise healthy patients predominantly below the age of 25 is at the opposite end of the risk scale, probably as low as 1 in 10-20 000 patients. © 2001 Elsevier Science Ireland Ltd.

Original languageEnglish
Pages (from-to)53-60
Number of pages8
JournalToxicology
Volume162
Issue number1
DOIs
Publication statusPublished - 12 Apr 2001

Fingerprint

Dapsone
Agranulocytosis
Dermatitis
Dermatitis Herpetiformis
Pharmaceutical Preparations
Drug dosage
Neutrophils
Dipyrone
Drug therapy
Aminopyrine
Clozapine
Sulfonamides
Acne Vulgaris
Celiac Disease
Leprosy
Ireland
Malaria
Thyroid Gland
Fever
Cells

Keywords

  • agranulocytosis
  • idiosyncratic reaction
  • neutrophil

Cite this

@article{13832f830713486385508faab8fade43,
title = "Dapsone-mediated agranulocytosis: Risks, possible mechanisms and prevention",
abstract = "Agranulocytosis is a rare, severe and unpredictable idiosyncratic reaction associated with drug therapy that can lead to life-threatening illness. Typically, the patient presents with a fever and evidence of infection 1-3 months after initiation of drug administration with a neutrophil count below 0.5 × 109 l. Of the drugs linked with this disease, aminopyrine, dipyrone, clozapine, anti-thyroid agents, sulphonamides and dapsone are the best documented. Generally, agranulocytosis is associated with older individuals (> 60 years) and those of non-Caucasian descent. The incidence of agranulocytosis in subjects taking oral dapsone in combination with maloprim for malaria is 1 - 10-20 000 while leprosy patients treated with dapsone exhibit virtually zero risk of agranulocytosis. However, dapsone is unusual in that during the rare but severe inflammatory disease, dermatitis herpetiformis (DH), the risk of agranulocytosis is multiplied between 25 and 33 fold compared with normal patients. It is conceivable that dapsone might exhibit a similar risk in coeliac disease, a condition related to DH. As dapsone plasma levels in DH subjects can be high (2-10 μg/ml) the increased risk of agranulocytosis could be related to drug dosage, or increased immune responsiveness. The high risks in DH patients probably necessitate monitoring of neutrophil cell population in the first 3 months of therapy, while topical usage of the drug in acne treatment in otherwise healthy patients predominantly below the age of 25 is at the opposite end of the risk scale, probably as low as 1 in 10-20 000 patients. {\circledC} 2001 Elsevier Science Ireland Ltd.",
keywords = "agranulocytosis, idiosyncratic reaction, neutrophil",
author = "Coleman, {Michael D.}",
year = "2001",
month = "4",
day = "12",
doi = "10.1016/S0300-483X(01)00360-2",
language = "English",
volume = "162",
pages = "53--60",
journal = "Toxicology",
issn = "0300-483X",
publisher = "Elsevier",
number = "1",

}

Dapsone-mediated agranulocytosis : Risks, possible mechanisms and prevention. / Coleman, Michael D.

In: Toxicology, Vol. 162, No. 1, 12.04.2001, p. 53-60.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Dapsone-mediated agranulocytosis

T2 - Risks, possible mechanisms and prevention

AU - Coleman, Michael D.

PY - 2001/4/12

Y1 - 2001/4/12

N2 - Agranulocytosis is a rare, severe and unpredictable idiosyncratic reaction associated with drug therapy that can lead to life-threatening illness. Typically, the patient presents with a fever and evidence of infection 1-3 months after initiation of drug administration with a neutrophil count below 0.5 × 109 l. Of the drugs linked with this disease, aminopyrine, dipyrone, clozapine, anti-thyroid agents, sulphonamides and dapsone are the best documented. Generally, agranulocytosis is associated with older individuals (> 60 years) and those of non-Caucasian descent. The incidence of agranulocytosis in subjects taking oral dapsone in combination with maloprim for malaria is 1 - 10-20 000 while leprosy patients treated with dapsone exhibit virtually zero risk of agranulocytosis. However, dapsone is unusual in that during the rare but severe inflammatory disease, dermatitis herpetiformis (DH), the risk of agranulocytosis is multiplied between 25 and 33 fold compared with normal patients. It is conceivable that dapsone might exhibit a similar risk in coeliac disease, a condition related to DH. As dapsone plasma levels in DH subjects can be high (2-10 μg/ml) the increased risk of agranulocytosis could be related to drug dosage, or increased immune responsiveness. The high risks in DH patients probably necessitate monitoring of neutrophil cell population in the first 3 months of therapy, while topical usage of the drug in acne treatment in otherwise healthy patients predominantly below the age of 25 is at the opposite end of the risk scale, probably as low as 1 in 10-20 000 patients. © 2001 Elsevier Science Ireland Ltd.

AB - Agranulocytosis is a rare, severe and unpredictable idiosyncratic reaction associated with drug therapy that can lead to life-threatening illness. Typically, the patient presents with a fever and evidence of infection 1-3 months after initiation of drug administration with a neutrophil count below 0.5 × 109 l. Of the drugs linked with this disease, aminopyrine, dipyrone, clozapine, anti-thyroid agents, sulphonamides and dapsone are the best documented. Generally, agranulocytosis is associated with older individuals (> 60 years) and those of non-Caucasian descent. The incidence of agranulocytosis in subjects taking oral dapsone in combination with maloprim for malaria is 1 - 10-20 000 while leprosy patients treated with dapsone exhibit virtually zero risk of agranulocytosis. However, dapsone is unusual in that during the rare but severe inflammatory disease, dermatitis herpetiformis (DH), the risk of agranulocytosis is multiplied between 25 and 33 fold compared with normal patients. It is conceivable that dapsone might exhibit a similar risk in coeliac disease, a condition related to DH. As dapsone plasma levels in DH subjects can be high (2-10 μg/ml) the increased risk of agranulocytosis could be related to drug dosage, or increased immune responsiveness. The high risks in DH patients probably necessitate monitoring of neutrophil cell population in the first 3 months of therapy, while topical usage of the drug in acne treatment in otherwise healthy patients predominantly below the age of 25 is at the opposite end of the risk scale, probably as low as 1 in 10-20 000 patients. © 2001 Elsevier Science Ireland Ltd.

KW - agranulocytosis

KW - idiosyncratic reaction

KW - neutrophil

UR - http://www.scopus.com/inward/record.url?scp=0035848971&partnerID=8YFLogxK

UR - https://www.sciencedirect.com/science/article/pii/S0300483X01003602?via%3Dihub

U2 - 10.1016/S0300-483X(01)00360-2

DO - 10.1016/S0300-483X(01)00360-2

M3 - Article

C2 - 11311458

VL - 162

SP - 53

EP - 60

JO - Toxicology

JF - Toxicology

SN - 0300-483X

IS - 1

ER -